Alert archive / Illinois / Tornado Warnings in 2002
Tornado Warning 54, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at Nov 10, 2002, 1:40 PM CST for Franklin County, Illinois. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 10, 2002, 1:40 PM CST (19:40 UTC)
- Expired
- Nov 10, 2002, 2:30 PM CST
- In force
- 50 min
- Issued by
- NWS Paducah, KY
- Area
- Whole counties
County Franklin County, IL
The radar
The Paducah radar (KPAH), 104 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 10, 1:40 PM CST | Hail 1.75 | Royalton, IL | Golf ball size hail was reported. |
| Nov 10, 1:41 PM CST | Tornado F0 | Royalton, IL | A weak tornado caused some tree damage as it crossed a highway just north of Royalton. The tornado was spawned by the same supercell thunderstorm that produced a longer-track tornado in Jackson County. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 10, 11:10 AM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.7 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 302 J/kg
- Mixed-layer CIN
- -194 J/kg
- Mixed-layer LCL
- 836 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
982 WFUS53 KPAH 101940 TORPAH ILC055-102030- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE PADUCAH KY 139 PM CST SUN NOV 10 2002 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A * TORNADO WARNING FOR... FRANKLIN COUNTY IN SOUTH CENTRAL ILLINOIS * UNTIL 230 PM CST * AT 134 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES WEST OF ROYALTON...MOVING NORTHEAST AT 60 MPH. * THE TORNADO IS EXPECTED TO BE... OVER CHRISTOPHER...AT 145 PM CST OVER WEST CITY...BENTON AT 150 PM CST SEEK SHELTER NOW MOVE INTO A BASEMENT...OR INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. ABANDON MOBILE HOMES AND VEHICLES. REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL LAW ENFORCEMENT...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Nov 10, 2:46 AM CST, 10 hours 54 minutes earlier.
Area forecast discussion, Nov 10, 2:46 AM CST, 10 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 246 AM CST SUN NOV 10 2002 BIGGEST CHALLENGE WITH THIS PACKAGE WILL BE POTENTIAL FOR NEXT ROUND OF SEVERE WX STARTING LATE THIS MORNING. CLUSTER OF THUNDERSTORMS OVER THE EASTERN SECTIONS OF THE CWA AT EARLY MORNING CONTINUE TO WEAKEN AS THEY MOVE EAST. STRONG COLD FRONT ALONG WITH IMPRESSIVE UPPER DYNAMICS WILL CROSS THE CWA STARTING LATE THIS MORNING. EXPECT THE FRONT TO ENTER THE EXTREME WESTERN PORTIONS OF THE CWA AROUND 10 AM AND EXIT THE SOUTHEASTERN SECTIONS AROUND 8 OR 9 PM. 50 TO 60 KT LOW LEVEL JET...100+ KT UPPER LEVEL JET...STRONG COLD FRONT...SFC DEWPOINTS IN THE LOW TO MID 60S...MID LEVEL LAPSE RATES OF 6 TO 7 DEGREES C/KM...WILL ALL COMBINE TO PRODUCE STRONG TO SEVERE THUNDERSTORMS ACROSS THE LOWER OHIO AND MID MISSISSIPPI RIVER VALLEYS TODAY. STORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE FRONT WITH STORM MOVEMENT TO THE NORTHEAST AT 40 TO 50 MPH. ALSO THE WIND SHEAR PROFILE WILL BE FAVORABLE FOR THE DEVELOPMENT OF ISOLATED SUPERCELLS/TORNADOES AND/OR BOW ECHOES PRODUCING SIGNIFICANT WIND DAMAGE. FEEL LIKE THE BEST CHANCES FOR SEVERE WEATHER WILL OCCUR OVER THE SE TWO THIRDS OF THE CWA...BUT SINCE SPC HAS ALL BUT THREE OF OUR EXTREME WESTERN COUNTIES IN A SLIGHT RISK OR HIGHER TODAY...WILL MENTION THE POTENTIAL FOR SEVERE STORMS IN ALL ZONES. IN THE WAKE OF THE FRONT HIGH PRESSURE BUILDING ACROSS THE REGION WILL USHER MUCH COOLER AIR BACK INTO THE AREA ALONG WITH PARTLY CLOUDY SKIES THROUGH THE BETTER PART OF THURSDAY. WILL MAKE NO CHANGES AT THIS TIME BEYOND THE 4TH PERIOD (MONDAY NIGHT). FWC/MAV MOS NUMBERS SIMILAR SO FOLLOWED CLOSELY. .PAH...NONE. PACKETT
Hazardous weather outlook, Nov 10, 12:30 PM CST, 1 hour 10 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-111100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1230 PM CST SUN NOV 10 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. ...THE POTENTIAL FOR A WIDESPREAD SEVERE WEATHER OUTBREAK WITH ISOLATED STRONG TORNADOES EXISTS THIS AFTERNOON... .DAY ONE... THE POTENTIAL FOR WIDESPREAD SEVERE WEATHER CONTINUES THIS AFTERNOON IN ADVANCE OF A STRONG COLD FRONT. THE RISK OF WIDESPREAD WIND DAMAGE AND STRONG TORNADOES IS HIGHEST OVER WESTERN KENTUCKY...WHERE THERE IS A HIGH RISK OF SEVERE STORMS. ELSEWHERE...A MODERATE RISK OF SEVERE WEATHER EXISTS OVER SOUTHERN ILLINOIS AND SOUTHWEST INDIANA...AS WELL AS EXTREME SOUTHEAST MISSOURI. TORNADO WATCHES HAVE ALREADY BEEN ISSUED FOR PARTS OF THE REGION. A LINE OF STRONG TO SEVERE STORMS WAS FORMING ALONG THE FRONT EARLY THIS AFTERNOON. THE FRONT WILL MOVE RAPIDLY SOUTHEAST...PASSING ACROSS THE LOWER OHIO VALLEY LATE THIS AFTERNOON...AND EAST OF HOPKINSVILLE BY MID EVENING. BREAKS IN THE CLOUD COVER HAVE ALLOWED SUNSHINE TO WARM TEMPERATURES WELL INTO THE 70S...CREATING PLENTY OF INSTABILITY. WIND FIELDS ALOFT ARE VERY STRONG...FAVORING ORGANIZED SEVERE THUNDERSTORMS INCLUDING THE POSSIBILITY OF SIGNIFICANT TORNADOES. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUESTED WHERE IT HAS NOT ALREADY BEEN REQUESTED. ALL PERSONS ARE URGED TO MONITOR THE LATEST WATCH AND WARNING INFORMATION...AND REVIEW THEIR TORNADO SAFETY PROCEDURES. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. YORK
In the hours before
Special weather statement, Nov 10, 1:12 PM CST, 28 minutes before
ILZ084-MOZ076-101945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 112 PM CST SUN NOV 10 2002 ...STRONG STORM CROSSING MISSISSIPPI RIVER... A STRONG STORM IS CURRENTLY CROSSING THE MISSISSIPPI RIVER FROM PERRY COUNTY MISSOURI...TOWARD GORHAM ILLINOIS. THIS STORM HAS THE POTENTIAL FOR 40 TO 50 MPH WINDS...ONE HALF INCH HAIL AND VERY HEAVY RAINFALL. THIS STORM MAY INTENSIFY AND BECOME SEVERE AS IT CONTINUES TO MOVE NORTHEAST AT 50 MPH TOWARD ELKVILLE. IF YOU LIVE IN JACKSON COUNTY REMAIN ALERT FOR RAPIDLY CHANGING CONDITIONS. A TORNADO WATCH IS IN EFFECT UNTIL 5 PM CST.
Local storm report, Nov 10, 1:35 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
135 PM CST SUN NOV 10 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0115 PM 10W WAPPAPELLO MO WIND DAMAGE
11/10/02 WAYNE TREE REPORTED DOWN AT HWY
172 & HWY 67 REPORTED BY
LAW ENFORCEMENTThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 9, 11:15 PM CST | Tornado Warning | PAH | Johnson, Pope | 45 min |
| Nov 9, 11:28 PM CST | Severe Thunderstorm Warning | PAH | Union | 47 min |
| Nov 9, 11:40 PM CST | Tornado Warning | PAH | Hardin | 50 min |
| Nov 9, 11:59 PM CST | Severe Thunderstorm Warning | PAH | Johnson, Pope | 61 min |
| Nov 10, 12:11 AM CST | Severe Thunderstorm Warning | PAH | Gallatin, Saline | 64 min |
| Nov 10, 12:29 AM CST | Tornado Warning | PAH | Hardin | 61 min |
| Nov 10, 12:59 AM CST | Severe Thunderstorm Warning | PAH | Pope | 61 min |
| Nov 10, 1:14 AM CST | Flash Flood Warning | PAH | Gallatin | 3 hr |
| Nov 10, 1:23 PM CST | Tornado Warning | PAH | Jackson | 37 min |
| Nov 10, 2:04 PM CST | Tornado Warning | PAH | Hamilton | 41 min |
| Nov 10, 2:30 PM CST | Severe Thunderstorm Warning | PAH | Alexander | 30 min |
| Nov 10, 2:33 PM CST | Tornado Warning | PAH | Wayne, White | 27 min |
| Nov 10, 2:42 PM CST | Severe Thunderstorm Warning | PAH | Pulaski | 33 min |
Nearby
Tornado Warnings in Illinois, 2002Every tornado warning in 2002Tornadoes in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.